When is it time to stop hormone therapy?
Here I'm referring to the patient who likely started systemic hormone therapy when she was a younger, or more recently menopausal, woman (perhaps in her early 50s), but now she's in her 60s. In my practice, a patient in this age range would likely be on a lower-than-standard dose of hormone therapy than what she began with originally.
And now the question is, Should she continue, or should she stop, hormone therapy? The median duration of bothersome symptoms is about 10 or 11 years, from the best available data--far longer than what many physicians assume.
If a woman started hormone therapy in her 50s for bothersome menopausal symptoms and now she's in her 60s, there's a good chance that she may have outgrown her vasomotor symptoms. So what I do in my practice every year, or every other year, is encourage the patient to reduce the dose, and if bothersome symptoms do not return, then I continue the patient on that lower dose. Using this long-term dose-tapering strategy, when the patient is down to a very low dose (for instance a 0.025-mg to 0.0375-mg estradiol patch, 0.5 mg oral estradiol, or conjugated equine estrogen 0.3 mg) and symptoms have not returned, I discuss with her either stopping hormone therapy or continuing it, not for symptom relief, but for osteoporosis prevention. This is where the shared decision making comes in, because we don't have high-quality randomized trial data to inform us.
And risk stratification also becomes relevant. Let's say the patient is a slender white or Asian woman with a low body mass index, or she has a parent who had a hip fracture. Continuing low-dose systemic hormone therapy in this case, particularly for osteoporosis prevention when vasomotor symptoms are no longer present, might make sense. However, if the patient is obese and therefore has a lower risk for osteoporosis, it may be that ongoing use of systemic hormone therapy would not be indicated, and that patient should be encouraged to discontinue at that point.
Also, if a uterus is not present--and we're talking only about estrogen therapy, given its greater safety profile with long-term use with respect to breast cancer--clinicians and women can be more comfortable with continued use of low-dose systemic hormone therapy for osteoporosis prevention. If a uterus is present, then women making decisions about long-term use of hormone therapy need to be aware of the small, but I believe real, elevated risk of breast cancer. With each office vis it and when decisions about refilling prescriptions or continuing hormone therapy are made, this is an important issue to discuss, particularly if there's an intact uterus. These discussions also need to be documented in the record.
What about the route of estrogen? Age, BMI, and oral estrogen therapy each represent independent risk factors for venous thromboembolism. For older, as well as obese menopausal women, who are candidates for systemic hormone therapy, I prefer transdermal over oral estrogen therapy.
Finally, I counsel women that, although vasomotor symptoms/hot flashes improve as women age, the same is not true for genitourinary syndrome of menopause (GSM, also known as genital atrophy). If vaginal dryness, pain with sex, or other manifestations of GSM occur in women tapering their dose of systemic hormone therapy or in women who have discontinued systemic hormone therapy, initiation and long-term use of low-dose vaginal estrogen should be considered.
Menopause. 2014 Jun;21(6):679-81.
BY ANDREW M. KAUNITZ, MD
Caption: Dr. Kaunitz is a professor and associate chair of the department of obstetrics and gynecology, University of Florida in Jacksonville. He is on the board of trustees of the North American Menopause Society. He reports being a consultant or on the advisory board or review panel of several pharmaceutical companies, and receiving grant support from several pharmaceutical companies. He receives royalties from UpToDate.
|Printer friendly Cite/link Email Feedback|
|Author:||Kaunitz, Andrew M.|
|Publication:||Family Practice News|
|Date:||Nov 1, 2016|
|Previous Article:||Unexplained subfertility in RA may be tied to NSAID use.|
|Next Article:||Early menopause a risk factor for type 2 diabetes.|